How to Avoid Dosing Errors With Kids' Medicine

Kitchen spoons and plastic cups are not the most accurate way to give kids their medicine.

By + More

Kitchen spoons are not precision medical devices, and parents who use them to give children their medicine can easily dispense too much or too little medicine, depending on the size of the spoon. The 195 people tested in a new study in the Annals of Internal Medicine, for example, poured 8 percent too little medicine or 12 percent too much, depending on whether the spoon was medium-sized or big. Other methods may be no better; earlier research found that parents also dose incorrectly when using plastic medicine cups, the kind that come on top of Advil, Motrin, and Tylenol bottles. It's not easy to read those tiny lines at 2 a.m., that's for sure. 

The confusion over portion size based on container extends beyond medicine, according to Brian Wansink, director of the Cornell Food and Brand Lab and one of the new study's authors. He's author of the book Mindless Eating, which explains how we tend to eat until the plate is empty, rather than stop when we're full. (See my colleague Katherine Hobson's article on Wansink's clever tips on tricking yourself to eat less.) Even experienced bartenders get confused, Wansink says, and will pour almost one-third more liquor into a short, wide glass than in a tall, skinny one. 

So how to make sure you're being as accurate as possible when giving children medicine? Here are two tips: 

  • Use a syringe instead of a spoon or dosing cup. Researchers at the New York University School of Medicine found that dosing syringes are more accurate than cups. Many pharmacies will give you a dosing syringe for no charge. Some children's remedies include a small dosing syringe, or ask the pharmacist for one. 
  • Choose a medicine where an underdose or an overdose carries no risk. Pediatrician Alan Greene recommends honey, which proved better than the cough medicine dextromethorphan at reducing cough and increasing sleep for children (and their parents) in a 2007 randomized trial. Too much dextromethorphan can cause hallucinations, psychosis, and death, notes Greene. Too much honey? Sweet dreams.